Iowa, 2003

Lightning Strike in Iowa, April 30, 2003

April 30, 2003 · NWS DVN · 1 event in 1 county or zone

In Lacey-Keosauqua State Park southwest of Keosauqua, Iowa, 2 brothers were struck by lightning while setting up a tent for a camping/hunting trip. One brother survived, but the other died 11 weeks later on his 34th birthday after never coming out of a coma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

In Lacey-Keosauqua State Park southwest of Keosauqua, Iowa, 2 brothers were struck by lightning while setting up a tent for a camping/hunting trip. One brother survived, but the other died 11 weeks later on his 34th birthday after never coming out of a coma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED APR 30 2003

SYNOPTIC PICTURE THIS AFTERNOON SHOWS WARM FRONT EXTENDING FROM AN
EASTERN KANSAS LOW THRU NORTHERN MISSOURI TO BRL TO PRINCETON.  AT
500H BROAD RIDGE EXTENDS ACROSS THE EASTERN TWO-THIRDS OF THE
COUNTRY...WITH A BROAD TROF WEST AND A CLOSED LOW OVER SOUTHERN
IDAHO.  THUNDERSTORMS CONTINUE TO FIRE ALONG THE 850MB FRONT...
WITH A SECOND LINE OF STORMS SOUTH ALONG THE FRONT ITSELF.

THE MODELS INITIALIZED WELL THIS MORNING AT THE SURFACE AND 500MB.
NONE OF THE MODELS HAVE DONE TERRIBLY WELL WITH QPF SINCE 12Z.

THE PRIMARY FORECAST CONCERNS OVER THE NEXT 7 DAYS ARE TWO-FOLD.
FIRST IS THE ONGOING EVENT. ALTHOUGH THE HEAVIEST PRECIP WILL
END AFTER TONIGHT...IT WILL CONTINUE ON AND OFF THROUGH THURSDAY
NIGHT BEFORE KICKING EAST...ESPECIALLY ACROSS SOUTHEAST PORTIONS.
THE SECOND EVENT IS A WARM FRONT AND ASSOCIATED LOW AND COLD FRONT
IN THE SUNDAY AND MONDAY TIME FRAME...POSSIBLY LINGERING INTO
TUESDAY.

THE SHORT-TERM MODELS ARE IN GENERAL AGREEMENT ON THE HANDLING OF
THE WARM FRONT...BRING IT NORTH TO INTERSTATE 80 THIS EVENING IN
ILLINOIS...AND SOUTH OF I-80 IN IOWA...A SOUTHWEST TO NORTHEAST
ORIENTATION. CONVECTION MAY DIMINISH TEMPORARILY LATE THIS AFTERNOON
AND EARLY THIS EVENING...AS THE PRIMARY ACTIVITY MOVES EAST OF THE
AREA.  PRESSURE FALLS IN EAST CENTRAL IOWA WILL BRING THE KANSAS LOW
NORTHEAST INTO THE EVENING...AS THE WARM FRONT BECOMES STATIONARY.
MOISTURE CONVERGENCE IS ALREADY INCREASING ALONG THE FRONT IN
NORTHWEST MISSOURI. CONVECTION WILL INCREASE AGAIN ACROSS THE AREA
WITH THE APPROACH OF THE SURFACE LOW...AIDED BY STRONG VVS THROUGH
AT LEAST 06Z AND MODERATE 300MB DIVERGENCE.  THE FRONT WILL BEGIN TO
HEAD SOUTHEAST BY 09Z...EXITING THE AREA AROUND 15Z.  THE FRONT MAKES
SLOW PROGRESS ON THURSDAY AND THURSDAY NIGHT...WITH THE ASSOCIATED
LOW REACHING THE EVV AREA BY 12Z FRIDAY. A STRONG VORT MAX THURSDAY
NIGHT INTO FRIDAY MORNING WILL BRING A LAST ROUND OF RAINFALL. THE
500MB SHORT WAVE PASSES OVERHEAD FRIDAY...WEAKENING AS IT GOES.

ON SUNDAY ANOTHER LOW MOVES INTO CENTRAL KANSAS...WITH A WARM FRONT
POSSIBLY FORMING ACROSS NORTHERN MISSOURI...SOMEWHAT ANALOGOUS TO
OUR CURRENT SYSTEM.  THE MEDIUM-RANGE MODELS ARE IN FAIR AGREEMENT
ON LIFTING THIS FRONT THROUGH THE FORECAST AREA SUNDAY NIGHT AND
MONDAY...WITH THE TRAILING COLD FRONT MONDAY EVENING...AND A SURFACE
WAVE MOVING FROM SOUTHWEST TO NORTHEAST ALONG THE FRONT BEFORE IT
KICKS EAST ON TUESDAY.

WILL CONTINUE WITH ONGOING FORECAST...WITH ONLY MINOR CHANGES.  MAIN
DIFFERENCE WILL BE TO HANG ONTO PRECIP THROUGH THURSDAY NIGHT...AND
POSSIBLY INTO FRIDAY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA
Hazardous weather outlook, Apr 30, 4:20 AM CST, 15 hours 59 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO
MISSOURI TODAY.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG
AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY.  BY LATE
AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD
FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE
SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80.
ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY
PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60
MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF
HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S.  IN ADDITION...
THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS
WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING
WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS
RECEIVING UP TO 3 INCHES BY THURSDAY MORNING.  THE HEAVIEST RAIN AMOUNTS
MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO
MONDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS
SYSTEM PASSES.  SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH
MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY
FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34.

&&

UPCOMING SPOTTER TRAINING CLASSES:

April 28, 2003:  Training - Keosauqua, IA - 7 pm

Severe weather and tornado spotter training will be conducted in
Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm.
This is a free 2 hour class. For additional information, contact Don
Pool at vbcoeng@netins.net

April 29, 2003:  Training - Keokuk, IA - 630 pm

Severe weather and tornado spotter training will  be conducted in
Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm.  This
will be a free 2 hour class.  For additional information, contact
Steve Cirinna at 319-372-4124.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, Apr 30, 7:25 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    GALVA                     IL   1 INCH HAIL
04/30/03   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0825 PM    7 W KEWANEE               IL   TORNADO
04/30/03   HENRY                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 30, 7:29 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    AURORA                    IA   .75 INCH HAIL
04/30/03   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 7:34 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    URBANA                    IA   1 INCH HAIL
04/30/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0828 PM    FAIRFIELD                 IA   HEAVY RAIN
04/30/03   JEFFERSON                      2.00 INCHES OF RAIN
                                          REPORTED BY  NWS
                                          EMPLOYEE.

0832 PM    GALVA                     IL   1.75 INCH HAIL
04/30/03   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 30, 7:46 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0841 PM    KEWANEE                   IL   1 INCH HAIL
04/30/03   HENRY                          REPORTED BY STORM
                                          SPOTTER.

0844 PM    GALVA                     IL   .75 INCH HAIL
04/30/03   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0845 PM    MATHERVILLE               IL   1.75 INCH HAIL
04/30/03   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 30, 7:52 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    3 NE GALVA                IL   TORNADO
04/30/03   HENRY                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 30, 8:03 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    2 S MANCHESTER            IA   .5 INCH HAIL
04/30/03   DELAWARE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Quad Cities radar (KDVN), 149 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Van Buren

When
April 30, 8:19 PM CST
Where
Van Buren County, 2 mi SW of Keosauqua
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Van Buren2003-07-1934MaleCampingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359317.